Florida, 2017

Damaging Wind in Florida, August 3, 2017

August 3, 2017 · NWS MLB · 1 event in 1 county or zone

A thunderstorm produced a microburst which damaged a portion of the Cocoa Beach Pier. Three people sustained minor injuries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A thunderstorm produced a microburst which damaged a portion of the Cocoa Beach Pier. Three people sustained minor injuries. A trained weather spotter located about 1.5 miles north of the pier estimated wind gusts of 48 to 55 mph, approximately 1-3 minutes after the damage at the pier.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 3, 8:39 AM EST, 5 hours 48 minutes earlier.

Area forecast discussion, Aug 3, 8:39 AM EST, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
939 AM EDT Thu Aug 3 2017

.UPDATE...

Current...Land/marine observations and visible satellite imagery
place the surface ridge axis near a KTPA-SIPF1 line this morning
with light SSE-SSW flow in place over the central peninsula about
the ridge axis.

Morning RAOBs show mean PWATs ranging from nearly 2.0" north to
about 1.8" across the far south, as deep layer mean ridge continues
to build northward, while the low-mid level ridge remains over south
Florida. Mid-high cloud deck across the northern half CWA has been
showing decent erosion along it's southern flank this morning, and is
now confined to N/W of I-4.

This afternoon-evening...A gradual transition toward a brief period
of relatively "drier" late week conditions will commence today as
slightly lower PWAT air associated with the ridge aloft continues to
work its way northward. East coast sea breeze will develop initially
along the Treasure Coast, where it will push farther inland earlier,
with progressively later formation and slower westward push from
Brevard through Volusia County.

Expect convective initiation via both coastal sea and lake breeze
boundaries, plus some sort of onset along southern flank of the
cloud deck across the north via differential heating. Current POP
distribution looks qualitatively fine. Minimal changes forthcoming
for the morning update. Shaved a little bit lower for the SE, and
shrank the area of "Likely" POPs across the north a little owing to
current trends in winds/moisture.

&&

.AVIATION...12Z TAF package went with 2-hour TEMPO groups for the
north/central and inland aerodromes, ranging from 19-2Z to 21-23Z.
VRB-FPR-SUA will show VCTS through about 21Z, with activity forecast
to make it west of the local aerodrome areas at those sites before
producing .

&&

.MARINE...Proximity of ridge axis to the central peninsula will
produce a light southerly breeze that will back to SE near the coast
as the local sea breeze circulation develops. Seas 2FT or a little
less near shore and 2-3FT well offshore.

&&

Forecast/Updates...Cristaldi
Aviation/DSS/Impact Wx...Weitlich

&&

.PREV DISCUSSION... /issued 403 AM EDT Thu Aug 3 2017/

Friday...
Mid level drying will work northward from south FL around the
Atlantic ridge across the southern half of the forecast area. PWATs
will drop to 1.3 to 1.5 inches across the far south with low level
SE-SSE flow. GFS forecasts a disturbance aloft to track across the
nrn peninsula in the afternoon and with lingering deeper moisture
(PWATs to 1.8 to 2.0 inches) across nrn sections should see a low
chance of showers and storms across nrn sections by late afternoon,
with the highest chances across Volusia county. Highs will reach the
lower 90s near the east coast and the mid 90s across much of the
interior.

Saturday...
Low level flow will become southerly on Saturday with SW flow in the
mid levels. Should see sufficient moisture for scattered showers and
storms across interior and nrn sections. The lowest POPs for
Saturday will be along the Treasure coast where the airmass will be
drier and the east coast sea breeze should push inland into the
afternoon with low level SE-SSE flow. Highs again will reach the
lower 90s along the coast and lwr-mid 90s for the interior.

Sunday...
Low level SE flow will become ESE into the afternoon with rain
chances slightly lower than Saturday espec across nrn areas. POPs
are expected from 30-40 percent for the interior and lower from 20-
30 percent along the coast. Highs around 90 along the coast and in
the lower to mid 90s for the interior.

Mon-Wed...
The low level ridge will remain north of the area into mid week with
a fairly strong mid level ridge east of the state through Wed. This
will promote southeast low level flow and isolated to scattered
shower and a few storms moving onshore from the Atlantic mainly
south of the Cape late at night and diurnal scattered showers/storms
moving WNW during the daytime hours with afternoon heating. Moisture
levels will support POPs near 30 percent across the coastal zones to
around 40 percent across the interior with lower rain chances along
the beaches with the onshore southeast flow. Highs will be at or
just a degree or two above normal, near 90/lower 90s for the east
coast to lower to mid 90s for the interior. Lows in the mid to upper
70s.

&&

.AVIATION...Thru 04/12Z.
Sfc Winds: Thru 03/14Z...S/SW 3-7KTS. Btwn 03/14Z-03/16Z...bcmg S/SW
8-12KTS. Btwn 03/16Z-03/18Z...coastal sites S of KTIX bcmg S/SE 8-
12KTS. Btwn 04/02Z-04/05Z bcmg S/SW 3-5KTS.

Vsbys/WX/Cigs: Btwn 03/12Z-03/16Z...Cigs AOA FL120...N of KISM-KTIX
slgt chc MVFR shras/IFR tsras. Btwn 03/16Z-03/24...Cigs btwn FL040-
060...N of KISM-KTIX nmrs MVFR shras/IFR tsras...S of KTIX-KISM sct
MVFR shras/IFR tsras. Btwn 04/00Z-04/02Z...Cigs btwn FL100-120...N
of KLEE-KEVB chc MVFR shras/IFR tsras...S of KLEE-KEVB slgt chc MVFR
shras/IFR tsras. Aft 04/04Z...Cigs AOA FL120.

&&

.MARINE...
Today-Tonight...Atlc ridge axis over south FL will drift into the
central peninsula, allowing sfc/bndry lyr winds to shift from a
light to gentle S/SW breeze this mrng to a gentle to moderate S/SE
breeze by mid aftn. Seas 2-3FT with dominant pds 7-8sec, decreasing
to 4-5sec south of Sebastian Inlet overnight as the SE winds put the
Treasure Coast in the shadow of Grand Bahama Island. Sct to nmrs
shras and tstorms moving offshore midday thru early evng.

Friday-Saturday...S/SSE winds around the Atlc ridge will average 10-
13 knots with seas 2-3 ft Friday building to 3-4 ft by Saturday.
Shower and storm coverage across the Atlantic should be low with a
chance of storms affecting the Volusia near shore waters by late
afternoon/early evening each day.

Sunday-Monday...Winds will be from the southeast to 10 to 15 knots
with the Atlantic surface high northeast of the waters. Isolated
showers and storms are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  90  75  92  76 /  60  30  40  20
MCO  91  76  95  77 /  60  20  20  20
MLB  91  75  92  79 /  50  20  10  10
VRB  91  74  92  76 /  50  20  10  10
LEE  90  76  95  76 /  60  30  40  20
SFB  91  76  95  76 /  60  20  30  20
ORL  91  76  95  77 /  60  20  30  20
FPR  91  74  92  77 /  40  20  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&
Hazardous weather outlook, Aug 3, 10:14 AM EST, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1114 AM EDT Thu Aug 3 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-040100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1114 AM EDT Thu Aug 3 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered to numerous showers and thunderstorms will develop
across the area this afternoon, with storms moving rather quick
toward the east to northeast and offshore around 25 to 30 mph.
Greatest coverage of convection is expected from Lake County
eastward through the I-4 corridor and toward Volusia and northern
Brevard counties. Slightly drier and more stable air working its
way into the Treasure Coast and Lake Okeechobee region will lead
to lower storm coverage across this area.

The main storm hazards from any stronger storms will be frequent
lightning strikes and wind gusts between 40 and 50 mph. Remember,
lightning can strike well outside the audible range of thunder.
Cease outdoor activities and move indoors immediately if thunder
is heard.

.RIP CURRENT IMPACT...
Long period northeast swells will produce a moderate rip current
threat along area beaches. The threat level will be greatest
through 3:00 PM due to tidal effects. Check with ocean rescue
personnel about hazards when arriving at the beach. Only swim near
a lifeguard and never swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous showers and thunderstorms are expected this
afternoon and evening. Storm motion will be toward the east to
northeast around 25 to 30 mph. Wind gusts to around 35 knots will
be possible with a few of the storms especially over inland
lakes, as well as the intracoastal and nearshore Atlantic waters
as the storms move offshore.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Scattered afternoon showers and thunderstorms with a potential for
heavy rainfall are expected across east central Florida for the
next several days. Minor flooding of roadways and poor drainage
areas is possible along with a few stronger storms producing
frequent lightning strikes and strong gusty winds. East to
southeast winds will push a small swell into the east Florida
coast, which will enhance the rip current threat.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Bragaw/Weitlich

The radar

The Melbourne radar (KMLB), 29 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brevard

When
August 3, 2:27 PM EST
Where
Brevard County, 0.86 mi S of Cape Canaveral
Measured
56 kt (64 mph) estimated gust
Injuries
3 direct, 0 indirect
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
28.368, -80.602

Photos and information provided by Brevard County Emergency Management and local media helped confirm that a thunderstorm produced a microburst which impacted a portion of the Cocoa Beach Pier. The wood and metal awning-like roof of a outdoor bar/restaurant along the pier was peeled back and dislodged. The roofing material was blown north onto the roof of an adjacent, indoor restaurant, damaging air conditioning units. Three people experienced minor cuts from flying debris and were treated at the scene. Based on the damage photos, winds were estimated near 65 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705750.